Alert archive / Nevada / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 27, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 24, 1998, 1:36 PM PDT for Clark County, Nevada. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 1:36 PM PDT (20:36 UTC)
- Expired
- Aug 24, 1998, 2:35 PM PDT
- In force
- 59 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 2:10 PM PDT | Thunderstorm Wind 52 | Henderson, NV | A thunderstorm developing over the McCullough Range, just south of Green Valley, turned severe as it rolled into Henderson. The Henderson police department reported wind gusts up to 60 mph. Brief heavy rain produced pooling water up to 6 inches deep in some |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 3323 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
824 WUUS1 KLAS 242038 RRA SVRLAS NVC003-242135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 136 PM PDT MON AUG 24 1998 * SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY IN SOUTHERN NEVADA * UNTIL 235 PM PDT * SOME LOCATIONS AFFECTED HENDERSON LAS VEGAS SLOAN * AT 135 PM PDT RADAR INDICATED A SEVERE THUNDERSTORM OVER THE SOUTH END OF GREEN VALLEY IN THE FAR SOUTH END OF THE LAS VEGAS VALLEY. MOVEMENT WAS TO THE NORTHEAST AT 15 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PHS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:49 AM PDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 24, 8:49 AM PDT, 4 hours 47 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 850 PM PDT SUN AUG 23 1998 SYNOPSIS...AN AREA OF HIGH PRESSURE HAD SETTLED NEAR THE FOUR CORNERS AREA OVERNIGHT. THIS FEATURE HAS PROVIDED THE MOJAVE DESERT WITH AMPLE MONSOONAL MOISTURE. THIS MOISTURE COMBINED WITH DAYTIME HEATING WILL SPAWN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST CALIFORNIA...EXTREME SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY. AFTER TODAY...A DRIER WESTERLY FLOW WILL WORK ITS WAY THROUGH THE REGION FROM NORTHWEST TO SOUTHEAST THROUGH THE END OF THE WEEK. DISCUSSION...LOOKING AT YUMA VAD WIND PROFILER THIS MORNING...A SLY FLOW HAS DEVELOPED ALL THE WAY TO 6 KFT WITH 30 KT PLUS WINDS AT THE LOWEST GATES. STEERING FLOW ALONG THE COLORADO RIVER AND EASTWARD IS BASICALLY S-SELY WITH AMPLE AND DEEP MOISTURE IN PLACE. GOING NORTH AND WEST OF THE COLORADO RIVER REGION THE MOISTURE IS NOT AS DEEP WITH A MORE S-SWLY FLOW EXPECTED OVER THE REGION THIS MORNING. 10 KM RAMMS MODEL SHOWS AREAS WEST AND NORTH OF THE CO RVR VALLEY REGION DRYING VERY QUICKLY IN THE LOW/MID LEVELS AS WINDS VEER MORE SWLY AND INCREASE WITH TIME TODAY. SUBTROPICAL MOISTURE PLUME IS MUCH CLOSER TO THE AREA TODAY THAN THE LAST COUPLE DAYS AND DEWPOINTS ACROSS EXTREME SRN NV ABOUT 12 TO 18 DEGREES HIGHER THAN YESTERDAY. COUPLE FEATURES TO NOTE IS TWO VORT FEATURES S OF THE FA: ONE NORTHEAST OF THE GULF OF CA AND THE OTHER OVER THE NORTH CENTRAL PORTION OF THE BAJA PENINSULA. THESE FEATURES WILL MOVE NORTHWARD INTO OR NEAR MOHAVE COUNTY WITH TIME. WITH DEEP MOISTURE IN PLACE OVER MOHAVE COUNTY AND ALONG THE COLORADO RIVER HAVE TO KEEP LOCAL FLOODING IN MIND. DEEP MOISTURE ADVECTION FROM THE SOUTH AND COLD AIR ADVECTION AT 5H THAT OCCURRED LAST NIGHT IN CONCERT WITH DAYTIME HEATING WILL BE MORE THAN ENOUGH TO BREAK THE PERSISTENT MID LEVEL CAP THAT WAS OVER EXTREME SRN NV THE LAST TWO DAYS. WITH SLY FLOW AT LOW LEVELS AND SW FLOW ALOFT SOME PRETTY DECENT DIRECTIONAL SHEAR SHOULD OCCUR FOR THE DEVELOPMENT OF A FEW STRONG TSTMS ACRS MOHAVE COUNTY. SO HAVE TO BEEF UP WORDING ACROSS NORTHWEST AZ/COLORADO RIVER VALLEY AND RE- INTRODUCE MINIMAL POPS BACK IN TO MY HOME ZONE. MODIFYING DRA SOUNDING CONSERVATIVELY TO LAS CONDITIONS HAVE COME UP WITH A CAPE OF 1500 J/KG AND LOOKING AT LAST NIGHTS 00Z 10 KM RAMMS MODEL CAPES JUST GET PROGRESSIVELY HIGHER INTO NW AZ WITH A PEAK OF 4000-5000 J/KG OVER EAST CENTRAL MOHAVE. UP IN THE SRN GREAT BASIN...EXCEPT ALONG THE UT/NV BORDER...WX SHOULD REMAIN DRY WITH W-SWLY FLOW. LOW LEVEL MOISTURE WILL SLOWLY SCOUR OUT FROM WEST TO EAST OVR THE NXT 24 TO 36 HRS AS SWLY DIURNAL BREEZES DEVELOP OVER THE SRN PORTION OF THE FCST AREA AS UPR TROF MIGRATES IN THE GRT BASIN TUE/WED. LAS 120. CORDERO
Nearby
Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.